Wisconsin, 2023

Drought in Wisconsin, December 1 to 31, 2023

December 1 to 31, 2023 · NWS GRB · 7 events in 7 counties and zones

Drought that developed during the summer across north-central and far northeast Wisconsin continued into the winter. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties where Severe Drought (D2) conditions prevailed through December.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed during the summer across north-central and far northeast Wisconsin continued into the winter. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties where Severe Drought (D2) conditions prevailed through December. The Severe Drought (D2) conditions expanded into portions of northeast Forest, much of Florence, and far northern Marinette Counties in November and continued through December. The remainder of north-central and far northeast Wisconsin remained in Abnormally Dry (D0) or Moderate Drought (D1) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 30, 10:45 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Slick spots on area roads from frost and refreezing of melted snow will be possible again for the Friday morning commute.
  • Light snow accumulations and a wintry mix could lead to some slippery roads on late Saturday night into Sunday morning.
  • Light wintry precip is also possible on Monday night into Tuesday.
Area forecast discussion, Nov 30, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1045 PM CST Thu Nov 30 2023

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Slick spots on area roads from frost and refreezing of melted
  snow will be possible again for the Friday morning commute.

- Light snow accumulations and a wintry mix could lead to some
  slippery roads on late Saturday night into Sunday morning.

- Light wintry precip is also possible on Monday night into
  Tuesday.

.DISCUSSION...
Issued at 214 PM CST Thu Nov 30 2023

SHORT TERM...

Forecast Details:

Sunny skies and winds remaining light out of the north allowed for
temperatures to push well into the middle to upper 40s across the
region today

The only concern for the short term forecast arrives in the area
again tonight. Weak surface high pressure will keep skies clear
for most of the area, making for a relatively cold night with low
temperatures in the lower teens to lower 20s. As temperatures
approach the dewpoint in the hours leading up to sunrise, fog and
frost seem likely, which may lead to frost deposition on area
roads once again. This could produce some slippery spots across
the area for the morning commute before warming temperatures in
the late morning reduce slick spots once again.

Friday, a system to our south will bring overrunning cloud cover
to the region through the morning hours and early afternoon. Winds
will change over to the northeast during this period, which in
conjunction with the cloud cover will keep temperatures cooler
than today. Highs are forecast to be in the 30s for most of the
region. Although precipitation directly associated with the
southerly system will largely miss the area until Friday night,
some meso models do support some small lake effect showers as the
northeast flow comes into the Bay of Green Bay and Door County.
Added some light pops to the area to account for this Friday
afternoon, but expect impacts to be minimal as the most likely
precipitation type is drizzle.

LONG TERM...

There is potential for wintry weather during two periods in this
part of the forecast, namely Saturday night into Sunday and also
Monday night into Tuesday.  While neither system appears to a
prolific winter weather producer, minor travel impacts seem possible
with both systems.

Saturday night through Sunday...Disjointed shortwave energy will be
passing across the region during this time period, resulting in weak
shortwave energy moving across the southwest to central Great Lakes.
The strongest QG forcing will likely pass south of the region, while
farther north, weak mid-level convergence and isentropic ascent
remains on track to lead to sufficient saturation for light precip
across at least parts of the area.

Probabilities suggest central, east-central, and far northeast WI
will have the highest chances (30-50%).  Ptype probabilities suggest
areas north and west of the Fox Valley will see mostly snow, while
the Fox Valley and Lakeshore areas will see a wintry mix.  However,
considering precip will be moving in during the diurnal minimum of
temps and operational models are sufficiently cold, think
probabilities for snow are higher than the NBM suggests over the Fox
Valley.

In general, probabilities of 1" or greater of snow accumulations
remains low and under 30%.  But with forecast qpf amounts from 0.1"
to 0.2" over east-central WI, it's possible probabilities are higher
than the current forecast indicates.  However, the probabilities of
greater than 2" of snow has been steadily decreasing in the past
several model cycles, and therefore will remain conservative with
QPF and snow amounts.

Monday night through Tuesday...Dynamics are more robust with a
clipper system forecast to move across the region in this time
period.  Model spread is rather high with this system, which leads
to a lower confidence forecast.  Central to east-central Wisconsin
stands to have the highest chances for wintry weather over this
period with the GEFS/EPS suggesting upwards of 0.10" of precip. But
given the potential for stronger dynamics, will monitor over the
coming days.

Temperatures...Will be holding relatively steady for the next week
and near to slightly warmer than normal.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1044 PM CST Thu Nov 30 2023

VFR conditions will prevail late this evening with a few
scattered clouds around 4000-5000 ft, especially across northern
Vilas County and near Lake Michigan. Ground fog will possible
again overnight. Despite the lighter winds, HREF and SREF showing
lower percentages tonight compared to last night, likely to due to
slightly drier air in the lower levels. But will keep some lower
VSBYs in central and north central WI where models have the
highest chance (30-50%) of seeing a period of fog. Otherwise, VFR
conditions are expected. Any fog will lift by mid-morning on
Friday, with mid and high clouds spreading into the area from the
south/west. MVFR ceilings are expected to arrive across the Fox
Valley and lakeshore in the afternoon and evening as a system
approaching from the southwest. A light mix of rain and snow could
also clip MTW Friday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION.....Uhlmann/MPC
AVIATION.......Bersch
Hazardous weather outlook, Nov 30, 1:37 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
137 PM CST Thu Nov 30 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
137 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Slick spots on area roads from frost and refreezing of melted
snow will be possible again for the Friday morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Light snow accumulations and a wintry mix could lead to some
slippery roads on late Saturday night into Sunday morning.

Light wintry precip is also possible on Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
137 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability for widespread hazardous weather is low.

Uhlmann/MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Florence

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Florence forecast zone
Reported by
Drought Monitor
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Abnormally Dry (D0) to Moderate (D1) conditions developed during the summer and worsened in the late fall and early winter. By late November and through December, Severe Drought (D2) encompassed the eastern two-thirds of Florence County with Moderate Drought (D1) over the remainder of the county. At Florence, the precipitation total during November and December was 1.54 inches, which was 1.57 inches below normal or 50% of normal.

Drought, Northern Marinette

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Drought Monitor
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Abnormally Dry (D0) to Moderate Drought (D1) conditions developed during the summer and worsened in the late fall and early winter. By late November and through December, Severe Drought (D2) encompassed far northern Marinette County. During the month, the rest of the northern half of the county was designated in Moderate Drought (D1) while the southern half was Abnormally Dry (D0). For November and December, the nearby weather observer in Iron Mountain, Michigan reported 1.55 inches of precipitation, which was 1.83 inches below normal or 46% of normal.

Drought, Forest

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Forest forecast zone
Reported by
Drought Monitor
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought that developed during the summer continued into the winter. By late November and through December, Severe Drought (D2) was designated across the southwest corner and parts of eastern Forest County near the Florence, Forest and northern Marinette County line. The precipitation total for November and December at Argonne was 1.26 inches, which was 2.11 inches below normal or 37% of normal.

Drought, Vilas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought developed during the summer continued into the winter. Precipitation totals continued to run below normal for the month. During the month, Severe Drought (D2) was confined to areas near the Iron County line while the remainder of the western half of the county was designated in Moderate Drought (D1). Abnormally Dry (D0) conditions prevailed across the eastern half of the county. The monthly precipitation total at Lac Vieux Desert was 1.02 inches, which was 0.59 inches below normal or 63% of normal. The precipitation total from August 1 to December 31 was 10.27 inches, which was 4.13 inches below normal or 71% of normal. At Eagle River, the monthly precipitation total was 0.82 inches, which was 0.44 inches below or 65% of normal. The precipitation total from August 1 to December 31 was 9.10 inches, which was 4.26 inches below normal or 68% of normal.

Drought, Oneida

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought developed during the summer and continued into the winter. Precipitation totals continued to run below normal again across Oneida County. During the month, all but the far northeast portion of the county was designated in Severe Drought (D2). The far northeast portion of the county was designated in Moderate Drought (D1). The December precipitation total at Rhinelander was 0.76 inches, which was 0.44 inches below normal or 63% of normal. The precipitation total from August 1 to December 31 was 9.60 inches, which was 3.59 inches below normal or 73% of normal.

Drought, Langlade

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Drought Monitor
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought developed during the summer and continued into the winter. Precipitation totals continued to run below normal again across Langlade County. During the month, the northwest third of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The December precipitation total at Antigo was 0.70 inches, which was 0.45 inches below normal or 61% of normal. The precipitation total from August 1 to December 31 was 11.00 inches, which was 1.57 inches below normal or 88% of normal.

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought that developed during the summer continued into the winter. Precipitation totals for the month again ran below normal across Lincoln County. During the month, the northeast corner of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The December precipitation total at Merrill was 0.53 inches, which was 0.66 inches below normal or 41% of normal. The August 1 to December 31 precipitation total was 10.37 inches, which was 3.20 inches below normal or 76% of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151747, 1151748, 1151749, 1151754, 1151792, 1151793, 1151794.